Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 271, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Oct 9, 2017, 11:48 PM CDT for Neosho County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 9, 2017, 11:48 PM CDT (04:48 UTC)
- Expired
- Oct 10, 2017, 12:30 AM CDT
- In force
- 42 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Neosho County, KS
The radar
The Tulsa radar (KINX), 152 km from the middle of the area, began a volume at 04:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 4.8 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 297 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1833 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
320
WUUS53 KICT 100448
SVRICT
KSC133-100530-
/O.NEW.KICT.SV.W.0271.171010T0448Z-171010T0530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1148 PM CDT MON OCT 9 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Neosho County in southeastern Kansas...
* Until 1230 AM CDT
* At 1148 PM CDT, severe thunderstorms were located along a line
extending from near Chanute to 7 miles northeast of Thayer to near
Galesburg, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Erie, St. Paul, Galesburg, Stark, Earlton, Lake Parsons and South
Mound.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3742 9510 3738 9542 3738 9544 3754 9544
3759 9548 3773 9531 3773 9509
TIME...MOT...LOC 0448Z 245DEG 31KT 3761 9542 3756 9538 3743 9538
HAIL...0.75IN
WIND...60MPH
$$
HOWERTON2 follow-up statements
986
WWUS53 KICT 100502
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1202 AM CDT TUE OCT 10 2017
KSC133-100530-
/O.CON.KICT.SV.W.0271.000000T0000Z-171010T0530Z/
Neosho KS-
1202 AM CDT TUE OCT 10 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR EASTERN NEOSHO COUNTY...
At 1201 AM CDT, severe thunderstorms were located along a line
extending from 10 miles east of Chanute to near Erie to near St.
Paul, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Erie, St. Paul, Stark and South Mound.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3742 9510 3742 9523 3749 9532 3756 9534
3765 9535 3773 9531 3773 9509
TIME...MOT...LOC 0501Z 245DEG 32KT 3765 9528 3760 9524 3747 9524
HAIL...0.75IN
WIND...60MPH
$$
HOWERTON355
WWUS53 KICT 100526
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1226 AM CDT TUE OCT 10 2017
KSC133-100536-
/O.EXP.KICT.SV.W.0271.000000T0000Z-171010T0530Z/
Neosho KS-
1226 AM CDT TUE OCT 10 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN NEOSHO COUNTY WILL
EXPIRE AT 1230 AM CDT...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.
LAT...LON 3742 9510 3742 9523 3749 9532 3756 9534
3765 9535 3773 9531 3773 9509
TIME...MOT...LOC 0526Z 245DEG 31KT 3774 9504 3769 9500 3756 9500
$$
LAWSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 6:38 PM CDT, 5 hours 10 minutes earlier.
Area forecast discussion, Oct 9, 6:38 PM CDT, 5 hours 10 minutes before
Area Forecast Discussion National Weather Service Wichita KS 638 PM CDT Mon Oct 9 2017 .SHORT TERM...(This evening through Wednesday night) Issued at 316 PM CDT Mon Oct 9 2017 Interesting late afternoon and early evening severe setup, as surface low over central OK makes slow progress straight east across nrn OK for the afternoon hours. The main surface synoptic cold front attached to the low, currently over the eastern half of the Wichita Metro area, basically along the KS Turnpike. Low level moisture continues to increase just ahead and to the northeast of the low for areas east of the KS turnpike and south of Highway 54. MLCAPE values along the KS/OK border have climbed into the 1000-1500 J/KG range, with surface dewpoints climbing into the mid 60s. Highest instability is along the KS/OK border. As the late afternoon continues the vigorous shortwave currently over Central Co will move out into the high plains, with bulk shear increasing across the plains to 60-65 kts across most of south central KS and southeast KS. Placement of the warm front and northward progression of the low level moisture will be critical to placement of severe potential for the late afternoon and early evening hours. The combination of the instability and shear suggests severe producing supercells are possible for areas east of the KS turnpike into the evening hours. The main concern will mainly be very large hail and damaging winds, as 0-1km CAPE in only around 200 j/kg. But directional shear and curving hodographs suggests that a tornado or two cannot be ruled out at least through sunset, primarily along the KS/OK border. Could also see a few elevated severe storms to the north of the cold front across portions of central KS given the increasing steep lapse rates and bulk shear into the evening hours. Gusty post frontal winds will also increase across much of south central KS for the evening hours, with some gusts to 45 mph possible, so will go with a wind advisory this evening for much central and south central KS as the front pushes SE. The strong cold front will make its way across most of the forecast area overnight, with lingering showers expected across most of central KS into Tue morning as the main cold core shortwave pushes across central KS by Tue morning. As the front pushes south, expect to see well below normal temperatures (ie...chilly temps) push south across the region with high temps on Tue only in the low 50s. Cooler than normal temps will be the main story for Tue-Wed as the cool Canadian surface ridge of high pressure makes its way across the area. As the ridge moves over. expect ideal radiational cooling conditions with light winds and clear skies possibly leading to areas of frost over portions of central KS by Wed morning as low temps fall into the middle 30s. Ketcham .LONG TERM...(Thursday through Monday) Issued at 316 PM CDT Mon Oct 9 2017 The chilly temps will be short lived, as warmer temperatures will quickly return to the region for Thursday-Saturday as southerly winds push warmer air northward across the central plains. Medium range models suggest another shortwave will move across the northern plains late Fri or Sat with chances of shower and storm chances returning to the region. Still some timing differences on when the shortwave will move across, but both the GFS and ECMWF show another strong front pushing southeast across the area for late Fri night or early Sat. Ketcham && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 635 PM CDT Mon Oct 9 2017 Front will continue to push southeast over the next few hours across southeast KS. Anticipate post frontal showers to move in from the west and persist into the morning at most locations. MVFR ceilings appear likely later this evening and persisting into the daylight hours. Thunderstorms probable in the vicinity of KCNU for a few more hours before a brief dry slot moves across. -Howerton && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 43 53 38 67 / 50 40 0 0 Hutchinson 41 52 36 67 / 50 40 0 0 Newton 41 50 36 65 / 50 50 0 0 ElDorado 43 51 37 66 / 40 50 0 0 Winfield-KWLD 45 54 38 66 / 40 40 0 0 Russell 38 53 36 67 / 80 30 0 0 Great Bend 38 54 36 67 / 80 30 0 0 Salina 41 51 36 66 / 70 50 0 0 McPherson 40 51 35 66 / 50 50 0 0 Coffeyville 51 54 40 66 / 60 40 0 0 Chanute 49 52 40 65 / 80 50 0 0 Iola 49 52 40 65 / 80 50 0 0 Parsons- KPPF 51 53 40 66 / 70 40 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 1 AM CDT Tuesday for KSZ049>052-067-068-082- 083-091-092. Wind Advisory until 7 PM CDT this evening for KSZ032-033-047-048. && SHORT TERM...Ketcham LONG TERM...Ketcham AVIATION...PJH
Hazardous weather outlook, Oct 9, 11:26 PM CDT, 22 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 1126 PM CDT Mon Oct 9 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-110430- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1126 PM CDT Mon Oct 9 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight A few thunderstorms will linger over mainly southeast Kansas through about 2 AM, An isolated strong storm is possible in southeast KS, with 50 mph winds and small hail. A flood warning is in effect for the Cow Creek, near Hutchinson. Please check the latest flood statement for details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The Cow Creek, near is expected to experience minor flooding Tuesday into Wednesday. Please check the latest flood statement for details. Patchy frost is possible in central Kansas early Wednesday morning. Chances for thunderstorms will exist from Friday night through Saturday across southern Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, Oct 9, 6:20 PM CDT, 5 hours 28 minutes before
Special Weather Statement National Weather Service Wichita KS 620 PM CDT MON OCT 9 2017 KSZ099-100-092345- Montgomery KS-Labette KS- 620 PM CDT MON OCT 9 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southeastern Montgomery County in southeastern Kansas... Southwestern Labette County in southeastern Kansas... * Until 645 PM CDT * At 619 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm over Coffeyville...moving north at 30 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Coffeyville, Independence, Dearing, Mound Valley, Liberty, Angola and Coffeyville Airport. LAT...LON 3700 9551 3700 9572 3723 9570 3722 9536 TIME...MOT...LOC 2320Z 191DEG 25KT 3704 9561 DARMOFAL
Special weather statement, Oct 9, 6:52 PM CDT, 4 hours 56 minutes before
Special Weather Statement National Weather Service Wichita KS 652 PM CDT MON OCT 9 2017 KSZ095-096-099-100-100015- Montgomery KS-Wilson KS-Labette KS-Neosho KS- 652 PM CDT MON OCT 9 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northern Montgomery County in southeastern Kansas... Eastern Wilson County in southeastern Kansas... Labette County in southeastern Kansas... Neosho County in southeastern Kansas... * Until 715 PM CDT * At 649 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Cherryvale...moving north at 40 mph. Other strong storms were scattered across Montgomery and Labette counties...moving north to northeast at 35 to 40 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with the stronger storms. * Locations impacted include... Parsons, Independence, Chanute, Neodesha, Fredonia, Cherryvale, Oswego, Erie, Chetopa, Altamont, St. Paul, Thayer, Altoona, Mound Valley, Elk City, Buffalo, Galesburg, Liberty, Bolton and Sycamore. LAT...LON 3721 9597 3773 9569 3773 9509 3700 9508 TIME...MOT...LOC 2350Z 198DEG 33KT 3730 9546 DARMOFAL
Special weather statement, Oct 9, 7:56 PM CDT, 3 hours 52 minutes before
Special Weather Statement National Weather Service Wichita KS 756 PM CDT MON OCT 9 2017 KSZ099-100-100130- Montgomery KS-Labette KS- 756 PM CDT MON OCT 9 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southeastern Montgomery County in southeastern Kansas... Southwestern Labette County in southeastern Kansas... * Until 830 PM CDT * At 754 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Wann, or 9 miles southwest of Coffeyville...moving northeast at 25 mph. wind gusts up to 50 mph and pea size hail will be possible with this storm. * Locations impacted include... Coffeyville, Dearing, Coffeyville Airport and Angola. LAT...LON 3713 9568 3713 9537 3700 9546 3700 9575 TIME...MOT...LOC 0055Z 226DEG 24KT 3692 9573 DARMOFAL
Special weather statement, Oct 9, 7:59 PM CDT, 3 hours 49 minutes before
Special Weather Statement
National Weather Service Wichita KS
759 PM CDT MON OCT 9 2017
KSZ094-098-100130-
Chautauqua KS-Elk KS-
759 PM CDT MON OCT 9 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northeastern Chautauqua County in southeastern Kansas...
Southeastern Elk County in southeastern Kansas...
* Until 830 PM CDT
* At 757 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 7 miles south of Longton, or 11
miles northeast of Sedan...moving northeast at 35 mph.
wind gusts up to 50 mph and pea size hail will be possible with this
storm.
* Locations impacted include...
Longton and Elk Falls.
LAT...LON 3725 9622 3746 9617 3745 9596 3737 9596
3724 9602
TIME...MOT...LOC 0059Z 202DEG 30KT 3727 9611
DARMOFALSpecial weather statement, Oct 9, 8:34 PM CDT, 3 hours 14 minutes before
Special Weather Statement National Weather Service Wichita KS 834 PM CDT MON OCT 9 2017 KSZ100-100215- Labette KS- 834 PM CDT MON OCT 9 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Labette County in southeastern Kansas... * Until 915 PM CDT * At 832 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm just west of Edna, or 11 miles southwest of Altamont...moving northeast at 35 mph. wind gusts up to 50 mph and pea size hail will be possible with this storm. * Locations impacted include... Parsons, Altamont, Edna, Mound Valley, Bartlett, Labette and Angola. LAT...LON 3738 9541 3738 9508 3700 9523 3700 9552 TIME...MOT...LOC 0133Z 218DEG 30KT 3706 9542 DARMOFAL
Special weather statement, Oct 9, 11:40 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Wichita KS
1140 PM CDT MON OCT 9 2017
KSZ096-100530-
Neosho KS-
1140 PM CDT MON OCT 9 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Neosho County in southeastern Kansas...
* Until 1230 AM CDT
* At 1138 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Thayer, or 8 miles south of
Chanute...moving northeast at 35 mph.
Wind gusts up to 50 mph will be possible with this storm.
* Locations impacted include...
Chanute, Erie, St. Paul, Thayer, Galesburg, Stark and Earlton.
LAT...LON 3747 9509 3740 9553 3762 9553 3773 9542
3773 9509
TIME...MOT...LOC 0440Z 244DEG 31KT 3755 9548
HOWERTONThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 9, 7:56 PM CDT | Special Weather Statement | ICT | Montgomery | 34 min |
| Oct 9, 7:59 PM CDT | Special Weather Statement | ICT | Elk | 31 min |
| Oct 9, 8:34 PM CDT | Special Weather Statement | ICT | Labette | 41 min |
| Oct 9, 11:40 PM CDT | Special Weather Statement | ICT | Neosho | 50 min |
| Oct 10, 3:50 PM CDT | Frost Advisory | ICT | Barton, Chase, Harvey, McPherson, Marion, Reno and 1 more | 17 hr |
| Oct 10, 3:50 PM CDT | Freeze Warning | ICT | Ellsworth, Lincoln, Russell, Saline | 17 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.